Alert archive / Mississippi / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 458, NWS Jackson, MS

December 9, 2004Jefferson Davis County, Marion County, Mississippi

NWS Jackson, MS issued this severe thunderstorm warning at Dec 9, 2004, 6:20 AM CST for Jefferson Davis County, Marion County, Mississippi. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Dec 9, 2004, 6:20 AM CST (12:20 UTC)
Expired
Dec 9, 2004, 7:00 AM CST
In force
40 min
Issued by
NWS Jackson, MS
Area
Counties, with a storm outline in the text

Counties Jefferson Davis County, MS, Marion County, MS

The radar

The Jackson/Brandon,MS radar (KDGX), 95 km from the middle of the area, began a volume at 12:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Jackson, MS (KJAN), launched 12:00Z, 0.3 hours before the alert went out and 101 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 12:00Z on 2004-12-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 80 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 12:00Z on 2004-12-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 81 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
80 J/kg
Mixed-layer CIN
-68 J/kg
Mixed-layer LCL
552 m above ground
0-6 km bulk shear
62 kt
0-1 km storm-relative helicity
81 m²/s²
0-3 km storm-relative helicity
73 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KJAN 091220
SVRJAN
MSC065-091-091300-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON MS
620 AM CST THU DEC 9 2004

THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  JEFFERSON DAVIS COUNTY IN SOUTH CENTRAL MISSISSIPPI
  MARION COUNTY IN SOUTH CENTRAL MISSISSIPPI

* UNTIL 700 AM CST

* AT 620 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH.  THIS STORM WAS LOCATED NEAR BUNKER HILL...OR ABOUT 11
  MILES NORTH OF COLUMBIA...AND MOVING EAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  BASSFIELD BY 625 AM CST

TORNADOES CAN DEVELOP SUDDENLY FROM SEVERE THUNDERSTORMS. IF A
TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A
STURDY STRUCTURE...SUCH AS A SMALL INTERIOR ROOM.

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF
YOUR HOME OR BUSINESS. THIS STORM HAS THE POTENTIAL TO CAUSE SERIOUS
INJURY AND SIGNIFICANT DAMAGE TO PROPERTY.

LAT...LON 3150 8991 3132 8990 3133 8968 3149 8961
      3155 8965

$$

CME

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at Dec 9, 4:49 AM CST, 1 hour 31 minutes earlier.

Area forecast discussion, Dec 9, 4:49 AM CST, 1 hour 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
1213 AM CST THU DEC  9 2004

.SHORT TERM...THURSDAY THROUGH SATURDAY...AREA OF THUNDERSTORMS AND
HEAVY RAIN IS MOVING THROUGH THE AREA CURRENTLY ASSOCIATED WITH A
STRONG VORT MAX..SURFACE LOW THAT DEVELOPED OVER LOUISIANA. LEFT
100 POPS IN THE EAST EARLY IN THE FIRST PERIOD BUT QUICKLY LOWER
THEM BY 18Z AS DRY AIR MOVES AND SUBSIDENCE QUICKLY BUILD IN BEHIND
THE LOW.  FLASH FLOOD WATCH CURRENTLY IN EFFECT BUT WILL CANCEL
COUNTIES AS THE STORMS SHIFT EAST. COLD FRONT SWINGS SOUTH ACROSS
THE AREA EARLY FRIDAY MORNING. GFS INDICATES 80 TO 90 PERCENT RH
ALONG AND BEHIND THE BOUNDARY IN THE LOW LEVELS MAINLY IN THE
NORTHERN COUNTIES EARLY FRIDAY INTO SATURDAY. WILL INCREASE CLOUDS
AND POSSIBLE LIGHT DRIZZLE DURING THIS PERIOD MAINLY IN THE
NORTHEAST.

.LONG TERM...SUNDAY THROUGH THURSDAY...A COLD FRONT WILL SWING SOUTH
THROUGH THE AREA LATE SUNDAY NIGHT. MODELS INDICATE VERY LOW RHS IN
THE MID AND UPPER LEVELS WITH THIS BOUNDARY SO WILL LEAVE POPS VERY
LOW. HIGH PRESSURE RIDGING BUILDS IN FROM TEXAS AND DOMINATES THE CWA
THROUGH THE REMAINDER OF THE FORECAST PERIOD. MAIN FORECAST PROBLEM
WILL BE LOW TEMPS. 850MB TEMPS ARE DOWN TO -8 OVER CENTRAL
MISSISSIPPI TUESDAY MORNING...SO WILL BRING LOWS TO AROUND FREEZING
BUT GRADIENT WINDS WILL BE TO STRONG FOR LOWS TO DROP FURTHER. AS
THE HIGH BUILDS IN WEDNESDAY MORNING EXPECT THE GRADIENT
WINDS TO WEAKEN AND OVERNIGHT LOWS TO APPROACH THE MID 20S BY
WEDNESDAY. DECIDED TO GO WITH A BLEND OF GFS MOS AND GFS ENSEMBLE
GUIDANCE FOR BOTH MORNINGS.

&&

.PRELIMINARY POINT TEMPS/POPS...
JACKSON       70  49  61  38 /  60  10  10  10
MERIDIAN      70  48  61  38 /  70  10  10  10

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...FLASH FLOOD WATCH THIS MORNING
MSZ030-031-033-038-039-044>046-050>052-056>058-064>066-072>074
LA...NONE.
AR...NONE.

&&

15/15
Hazardous weather outlook, Dec 9, 5:39 AM CST, 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
0539 AM CST THU DEC 09 2004

ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
101139-
ADAMS-ASHLEY-ATTALA-BOLIVAR-CARROLL-CATAHOULA-CHICOT-CHOCTAW-
CLAIBORNE-CLARKE-CLAY-CONCORDIA-COPIAH-COVINGTON-EAST CARROLL-
FORREST-FRANKLIN LA-FRANKLIN MS-GRENADA-HINDS-HOLMES-HUMPHREYS-
ISSAQUENA-JASPER-JEFFERSON-JEFFERSON DAVIS-JONES-KEMPER-LAMAR-
LAUDERDALE-LAWRENCE-LEAKE-LEFLORE-LINCOLN-LOWNDES-MADISON LA-
MADISON MS-MARION-MONTGOMERY-MOREHOUSE-NESHOBA-NEWTON-NOXUBEE-
OKTIBBEHA-RANKIN-RICHLAND-SCOTT-SHARKEY-SIMPSON-SMITH-SUNFLOWER-
TENSAS-WARREN-WASHINGTON-WEBSTER-WEST CARROLL-WINSTON-YAZOO-
0539 AM CST THU DEC 09 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI...
NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS

.DAY ONE...TODAY AND TONIGHT...

...THUNDERSTORMS...
ISOLATED SEVERE THUNDERSTORMS WILL BE POSSIBLE OVER PORTIONS OF
EAST CENTRAL AND SOUTHEAST MISSISSIPPI THIS MORNING... GENERALLY
ALONG AND SOUTHEAST OF A MONTICELLO TO DEKALB LINE.

A LINE OF STRONG THUNDERSTORMS WILL CONTINUE MOVING ACROSS
EASTERN MISSISSIPPI EARLY THIS MORNING. AHEAD OF THE LINE...DEW
POINT TEMPERATURES HAVE INCREASED TO NEAR 70 AT HATTIESBURG...AND
THIS IS LENDING TO A RATHER MOIST AND UNSTABLE AIRMASS. AS THE
LINE OF STORMS MOVES THROUGH... DAMAGING WIND GUSTS IN EXCESS OF
60 MPH WILL BE POSSIBLE...ALONG WITH BRIEF ISOLATED TORNADOES. AS
A RESULT...A TORNADO WATCH IS IN EFFECT FOR PORTIONS OF EASTERN
MISSISSIPPI UNTIL 10 AM.

...FLOODING...
VERY HEAVY RAINFALL MAY CAUSE FLOODING OVER EASTERN PORTIONS OF
MISSISSIPPI THIS MORNING...ESPECIALLY TO THE EAST OF A COLUMBIA
TO MORTON TO WEST POINT LINE. PLEASE REFER TO THE FLOOD WATCH
PRODUCT FOR DETAILS. A FLOOD WATCH IS IN EFFECT UNTIL NOON FOR
PORTIONS OF EASTERN MISSISSIPPI.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS... AND
EMERGENCY MANAGEMENT PERSONNEL...IN SUPPORT OF SEVERE WEATHER
OPERATIONS COULD BE NEEDED THIS MORNING OVER EAST
MISSISSIPPI...OTHERWISE ACTIVATION WILL NOT BE NECESSARY THROUGH
NEXT WEDNESDAY.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

In the hours before

Local storm report, Dec 9, 1:30 AM CST, 4 hours 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
130 AM CST THU DEC 09 2004

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0105 AM     FLASH FLOOD      VICKSBURG               32.33N 90.87W
12/09/2004                   WARREN             MS   EMERGENCY MNGR

            HEAVY RAINFALL CAUSED SEVERAL STREETS TO FLOOD.

&&

ALLEN
Local storm report, Dec 9, 2:09 AM CST, 4 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
209 AM CST THU DEC 09 2004

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0140 AM     FLASH FLOOD      VIDALIA                 31.57N 91.44W
12/09/2004                   CONCORDIA          LA   LAW ENFORCEMENT

            A FEW ROADS IN VIDALIA WERE COVER WITH 2 FEET OF WATER.

&&

ALLEN
Local storm report, Dec 9, 3:35 AM CST, 2 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
335 AM CST THU DEC 09 2004

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0330 AM     FLASH FLOOD      MADISON                 32.45N 90.11W
12/09/2004                   MADISON            MS   BROADCAST MEDIA

            PUBLIC CALLED IN TO MEDIA THAT ABOUT 100 FT. OF
            GREENSCROSSING RD WAS UNDER WATER.

&&

ALLEN
Local storm report, Dec 9, 5:20 AM CST, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
520 AM CST THU DEC 09 2004

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0330 AM     FLASH FLOOD      8 SW BROOKHAVEN         31.50N 90.54W
12/09/2004                   LINCOLN            MS   LAW ENFORCEMENT

            WEST LINCOLN DR. AND PLEASANT GROVE RD. WERE TEMPORARILY
            CLOSED DUE TO HIGH WATER IN LINCOLN COUNTY.

&&

ALLEN
Local storm report, Dec 9, 5:48 AM CST, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
548 AM CST THU DEC 09 2004

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0458 AM     TSTM WND DMG     BAY SPRINGS             31.98N 89.28W
12/09/2004                   JASPER             MS   EMERGENCY MNGR

            JASPER GENERAL HOSPITAL RECEIVED MINOR ROOF DAMAGE AND A
            NEW COVERED DECK WAS DESTROYED.

&&

ALLEN
Local storm report, Dec 9, 6:19 AM CST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
619 AM CST THU DEC 09 2004

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0505 AM     TSTM WND DMG     5 NW MERIDIAN           32.43N 88.77W
12/09/2004                   LAUDERDALE         MS   EMERGENCY MNGR

            SEVERAL TREES DOWN NEAR I-20 EXIT 125

&&

ALLEN

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 8, 9:54 PM CSTFlash Flood WarningJANKemper3 hr
Dec 8, 11:57 PM CSTSevere Thunderstorm WarningJANWarren48 min
Dec 9, 12:35 AM CSTSevere Thunderstorm WarningJANAdams40 min
Dec 9, 12:40 AM CSTFlash Flood WarningJANAdams3 hr
Dec 9, 12:49 AM CSTFlash Flood WarningJANWarren3 hr
Dec 9, 2:06 AM CSTFlash Flood WarningJANFranklin3 hr
Dec 9, 2:22 AM CSTFlash Flood WarningJANLincoln4 hr
Dec 9, 2:27 AM CSTFlash Flood WarningJANRankin4 hr
Dec 9, 2:44 AM CSTFlash Flood WarningJANLowndes, Noxubee, Oktibbeha, Winston4 hr
Dec 9, 3:28 AM CSTFlash Flood WarningJANSimpson3 hr
Dec 9, 3:29 AM CSTSevere Thunderstorm WarningJANSimpson46 min
Dec 9, 3:40 AM CSTFlash Flood WarningJANMadison80 min
Dec 9, 3:45 AM CSTSevere Thunderstorm WarningJANJefferson Davis, Lawrence45 min
Dec 9, 3:57 AM CSTSevere Thunderstorm WarningJANSmith33 min
Dec 9, 4:02 AM CSTTornado WarningJANSmith28 min
Dec 9, 4:10 AM CSTFlash Flood WarningJANKemper, Neshoba, Newton3 hr
Dec 9, 4:25 AM CSTTornado WarningJANNewton, Scott50 min
Dec 9, 4:27 AM CSTSevere Thunderstorm WarningJANJasper28 min
Dec 9, 4:39 AM CSTSevere Thunderstorm WarningJANCovington36 min
Dec 9, 4:58 AM CSTTornado WarningJANJasper47 min
Dec 9, 5:05 AM CSTSevere Thunderstorm WarningJANLauderdale55 min
Dec 9, 5:19 AM CSTSevere Thunderstorm WarningJANLincoln36 min
Dec 9, 5:53 AM CSTTornado WarningJANNoxubee22 min
Dec 9, 6:34 AM CSTTornado WarningJANCovington, Jefferson Davis26 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.